Drug-induced Liver Injury With Skin Reactions

Drugs and Host Risk Factors, Clinical Phenotypes and Prognosis

Harshad Devarbhavi; Sujata Raj

Disclosures

Liver International. 2019;39(5):802-811. 

In This Article

Host Factors

The role of HLA (Human Leukocyte Antigen) in drug-induced rashes is unclear. What is well established is a strong association between certain HLA genotypes, particularly of HLA Class I and Class II, with SCAR.[25]

A number of times SCAR is associated with DILI. The interaction of an offending drug or its metabolite with HLA class I or class II molecule on antigen presenting cells and pathogenic T cells is the basis of hypersensitivity reactions.[26] The stimulated T cells either home into the skin (producing cutaneous reaction) or the liver (producing liver injury) besides causing the systemic effects of the released interleukins and chemokines.[27]

The HLA associations are listed in Table 2, and some key HLA alleles frequencies for cutaneous idiosyncratic drug reactions are shown in Table 3. HLA association is generally phenotype and drug-specific. HLA-B*15:02 allele is strongly associated with 100% (44/44) of CBZ-SJS/TEN cases (but not DRESS) in Hans Chinese in Taiwan but in only in 3% (3/101) and 8.6% (8/93) of CBZ-tolerant patients and general population respectively.[28] In another study from Hong Kong of Hans Chinese ethnicity, all eight patients with SCAR were associated with HLA-B*1502[29] and other Southeast Asian populations.[28,29] In an European study (RegiSCAR), all eight patients of European ancestry tested negative for HLA-B*1502, while four with Asian ancestry showed association with HLA-B1502 suggesting a strong association with racial and ethnic lineage.[30] The phenotype specificity with HLA was highlighted by an international study of 93 patients which found CBZ-SCAR, to be strongly associated with HLA-A*31:01 in carbamazepine-induced DRESS in both Europeans (7/10) and Asians (5/10) but absent or weak association with carbamazepine associated SJS/TEN in the same population.[31]

HLA-B*58:01 allele is also strongly associated with allopurinol-SCAR in unrelated Hans Chinese in Taiwan. The HLA-B*5801 allele was present in all 51 (100%) patients with allopurinol-SCAR, but only in 20 (15%) of 135 allopurinol-tolerant patients and in 19 (20%) of 93 of healthy controls, with a negative predictive value of 100%.[32] with a negative predictive value of 100%, In contrast to the 100% association of HLAB5801 in Hans Chinese across all phenotypes, in an European study (RegiSCAR) only 61% of 31 allopurinol-induced SJS/TEN patients carried the HLA-B*5801 allele.[33]

The growing list of HLA association with HSR continues with the recent identification of a strong association (over 85% sensitivity and specificity) of HLA-B*13:01, with dapsone-induced DRESS and hepatitis in patients with leprosy from China.[34,35] Although dapsone (diaphenylsulfone) is classified as an antileprosy drug, it is used increasingly for non-leprosy indications such as erythema elevatum diutinum, linear IgA bullous dermatosis and prurigo pigmentosa.[36] (HLA)-B*13:01 is common in Asians but is largely absent in Europeans and Africans.[34] Dapsone-induced hepatitis is associated with hypersensitivity reaction in ~90% of patients and thus is one of the leading causes of DILI in India[37] with mortality of 12%-19%.[37] (HLA)-B*13:01 has also been identified as a marker of susceptibility to phenobarbital and phenytoin in Thailand.[38,39] Dapsone, phenobarbitone and phenytoin have a common chemical structure which docks within the structure and subpockets of the antigen recognition site of HLA-B* 13:01, explaining the common risk of these drugs in producing hypersensitivity reaction.

Flucloxacillin is strongly associated with DILI in individuals with HLA-B*5701.[40] Its negative predictive value is high. Flucloxacillin however is not commonly associated with hypersensitivity features as seen with anti-epileptic drugs or sulfonamides. Amoxicillin-clavulanate (AC), is a common cause of drug-induced liver injury (DILI) in Europe and the US, is associated with both HLA class I and class II alleles, indicating immune-mediated mechanisms.[41]

Not all individuals with a HLA risk allele will develop hypersensitivity. Thus other factors such as chemistry of the drug (aromatic anti-epileptic drugs)[42] and underlying medical condition (HIV positive individual)[43] may play a role in the causation of hypersensitivity reaction. Although immunological mechanisms are increasingly being implicated in the pathogenesis of ADR, immuno-allergic features are not always discernible. The prime example is DILI related to antituberculosis drugs where immuno-allergic features are uncommon.[44,45]

Recent work from Metushi et al[46,47] have demonstrated an immunologic basis with the presence of a host of antidrug autoantibodies and T cells. Drug-specific T cells have been identified in patients with fatal outcome and also in those who recovered from antituberculosis drug-induced liver injury,[27,45] suggesting a breach in adaptation threshold, causing severe disease.

Drug reaction with eosinophilia and systemic symptoms and SJS/TEN are more common in Asians and Africans than Caucasians. HLA association can be ethnicity-specific even within a country.[30]

HIV infection results in dysregulated immune system and may affect the incidence and severity of ADR. HIV individuals are at an increased risk of HSR to certain drugs such as sulfonamides[43,48] and nevirapine.[49] Furthermore, hypersensitivity reaction to nevirapine reaction is CD4 dependent and is abrogated by a CD4 count of <250.[24]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....